Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 59, NWS Grand Rapids, MI

June 1, 2000Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 1, 2000, 11:54 PM EDT for Ingham County, Michigan. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 2000, 11:54 PM EDT (03:54 UTC)
Expired
Jun 2, 2000, 12:30 AM EDT
In force
36 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Ingham County, MI

The radar

The Detroit radar (KDTX), 75 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 12:05 AM EDTThunderstorm Wind 53 EWilliamston, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 8:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
692 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
442 m²/s²
Significant tornado parameter
0.4
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 020354
SVRGRR
MIC065-020430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1154 PM EDT THU JUN 1 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 1230 AM EDT

* AT 1154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST
  OF HASLETT TO 2 MILES SOUTHWEST OF OKEMOS TO 7 MILES SOUTHWEST OF
  ONONDAGA...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   BELL OAK AROUND MIDNIGHT EDT
   BUNKER HILL AROUND 1205 AM EDT
   STOCKBRIDGE AROUND 1210 AM EDT

DAMAGING WINDS IN EXCESS OF 55 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:20 PM EDT, 8 hours 34 minutes earlier.

Area forecast discussion, Jun 1, 3:20 PM EDT, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
320 PM EDT THU JUN 1 2000

WARM FRONT IS CURRENTLY POSITIONED JUST NORTH OF I96 AND WILL LIKELY
MOVE SLIGHTLY FARTHER NORTH THIS EVENING AS THE SFC LOW TRACKS NE.
LIFTED INDEX HAS JUMPED TO MINUS 8 SOUTH OF THE FRONT IN SUNNY AREA
OVER S CNTRL MI WHERE T/TDS ARE NOW AROUND 85/70. WITH COLD FRONT
AND BETTER UPPER DYNAMICS APPROACHING FROM THE WEST TONIGHT...SVR
THREAT OBVIOUSLY LOOKS PRETTY GOOD. NOTE LATEST SPC UPGRADE TO MDT
RISK.

THE BIG QUESTION IS WHEN. IF WE HAVE TO WAIT FOR CONVECTION TO
ADVECT IN FROM THE WEST THINGS MAY NOT GET GOING UNTIL AFTER 7 OR 8
PM. HOWEVER STILL CAN'T RULE OUT OTHER ACTIVITY FIRING ALONG/NEAR
THE WARM FRONT EARLIER. WILL RUN WITH FAIRLY HIGH POPS ACROSS THE
CWFA... SOONER IN THE NORTH AND WEST... LATER SOUTHEAST. WILL ALSO
INDICATE AN ENDING OR DIMINISHING TREND NW LATE AFTER FROPA.

REST OF FCST IS PRETTY STRAIGHT FORWARD AS SURFACE HIGH AND
COOLER/DRIER AIR FILTERS IN BEHIND THE FRONT. SCT-BKN CU/SC WILL
LIKELY BE AROUND ON FRI WITH SOME LOW LEVEL MOISTURE STILL LINGERING
AND COOLING TEMPS ALOFT. THE RIDGE SETTLES OVHD ON FRI NGT AND
SHOULD PROVIDE CLEARING SKIES/DIMINISHING WINDS AND COOL TEMPS.
SATURDAY LOOKS LIKE A WINNER WITH PLENTY OF SUNSHINE...LOW
HUMIDITIES AND PLEASANT TEMPS.

MEADE

EXTENDED FORECAST DISCUSSION...
THE PREVIOUS DISCUSSIONS ALLUDED TO THE POSSIBILITY OF MENTIONING
PCPN FOR SUNDAY AND/OR MONDAY... AND IT NOW APPEARS WARRANTED.
LATEST GUIDANCE FROM THE AVN... MRF... AND CANADIAN ALL POINT TOWARD
A CHANCE FOR SHOWERS AND THUNDERSTORMS SUNDAY INTO MONDAY. A MORE
VIGOROUS SHORTWAVE THAN WAS INDICATED YESTERDAY IS NOW PROGGED TO
MOVE THROUGH THE REGION LATE SUNDAY/EARLY MONDAY. THIS PREVENTS THE
SECONDARY CANADIAN SURFACE HIGH FROM BUILDING INTO THE STATE UNTIL
MONDAY NIGHT AND TUESDAY. WAA AHEAD OF THE SHORTWAVE WILL LIKELY
RESULT IN AREA OF PCPN TO OUR WEST SATURDAY NIGHT... AND THIS MAY
ADVECT THROUGH THE AREA ON SUNDAY. A SURFACE WAVE WILL THEN SCOOT BY
TO OUR SOUTH SUNDAY NIGHT AND MONDAY... AS THE UPPER SHORTWAVE
SWINGS THROUGH THE AREA. THESE FACTORS POINT TOWARD MENTIONING PCPN
IN THE FORECAST FOR SUNDAY AND EARLY MONDAY.

TRH

.GRR...NONE.

In the hours before

Local storm report, Jun 1, 10:14 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1014 PM EDT THU JUN 1 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0958 PM    MUSKEGON                  MI   WIND DAMAGE
06/01/00   MUSKEGON                       TRAINED SPOTTER REPORTED
                                          POWER LINES DOWN

1011 PM    SHERIDEN TOWNSHIP         MI   WIND DAMAGE
z06/01/00   NEWAYGO                        TREES DOWN BY 911
                                          DISPATCHER

GEO
Local storm report, Jun 1, 10:16 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1016 PM EDT THU JUN 1 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0958 PM    MUSKEGON                  MI   WIND DAMAGE
06/01/00   MUSKEGON                       TRAINED SPOTTER REPORTED
                                          POWER LINES DOWN

1011 PM    SHERIDEN TOWNSHIP         MI   WIND DAMAGE
06/01/00   NEWAYGO                        TREES DOWN BY 911
                                          DISPATCHER

1012 PM    NEWAYGO                   MI   WIND DAMAGE
06/01/00   NEWAYGO                        TREES REPORTED DOWN BY 911
                                          CENTER

GEO
Local storm report, Jun 1, 11:12 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1112 PM EDT THU JUN 1 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    SHERIDAN                  MI   WIND DAMAGE
06/01/00   MONTCALM                       TREES DOWN REPORTED BY
                                          COUNTY DISPATCH

1045 PM    CASCO TWP                 MI   WIND DAMAGE
06/01/00   ALLEGAN                        TREES AND POWER LINES DOWN

1055 PM    BLOOMINGDALE              MI   WIND DAMAGE
06/01/00   VAN BUREN                      TREES AND POWER LINES DOWN
Local storm report, Jun 1, 11:19 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1119 PM EDT THU JUN 1 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    SARANAC                   MI   WIND DAMAGE
06/01/00   IONIA                          3 INCH DIAMETER LIMB DOWN
Local storm report, Jun 1, 11:29 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1129 PM EDT THU JUN 1 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    AUGUSTA                   MI   WIND DAMAGE
06/01/00   KALAMAZOO                      POWER LINES DOWN REPORTED
                                          BY CENTRAL DISPATCH
Local storm report, Jun 1, 11:47 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1147 PM EDT THU JUN 1 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    DEWITT                    MI   60 MPH TSTM WIND GUST
06/01/00   CLINTON                        REPORTED BY SPOTTER

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 9:19 PM EDTSevere Thunderstorm WarningGRRMason, Oceana41 min
Jun 1, 9:37 PM EDTSevere Thunderstorm WarningGRRMuskegon38 min
Jun 1, 9:47 PM EDTSevere Thunderstorm WarningGRRLake, Newaygo28 min
Jun 1, 10:17 PM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm43 min
Jun 1, 10:29 PM EDTSevere Thunderstorm WarningGRRKent31 min
Jun 1, 10:35 PM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren40 min
Jun 1, 10:49 PM EDTSevere Thunderstorm WarningGRRIonia26 min
Jun 1, 11:00 PM EDTSevere Thunderstorm WarningGRRBarry30 min
Jun 1, 11:03 PM EDTSevere Thunderstorm WarningGRRGratiot, Montcalm27 min
Jun 1, 11:15 PM EDTSevere Thunderstorm WarningGRRKalamazoo45 min
Jun 1, 11:19 PM EDTSevere Thunderstorm WarningGRRClinton, Eaton41 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.